News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Can blood pressure meds make your pressure higher?


 mdwst - Thu Nov 18, 2004 11:31 pm

Hope someone can shed light on this, on the verge of switching doctors.. I will try and make it short..
I was not feeling well, a flu a few years back and went in for some meds to help. They took my blood pressure and said it was high, so they had me wait a few minutes and took it again, it was lower. The doctor perscribed generic ziac which is bisoprolol/ hctz at a dose of 2.5/6.25.
Me not knowing anything i began taking this everyday.and the flu has passed several visits to check on the reaction on this on my blood pressure, its always high initially and found out in my opinion I have white coat hypertension..
A year has passed.. i went in for my yearly checkup and now he says my thyroid is low.. so now im on levothyroxine .75.. he upped it to .100 then to .112
6 months have passed and went back for check up and now again more med changes.. its now back down to .100 on the levothyroxine, still says my blood pressure is high and still on the generic ziac and he added lisinopril at 5mg
A few more months have passed and just had a check up and again more med changes... now its back up to .112 on the thyroid med, same 2 blood pressure meds, and now says my potassium is LOW.. so perscribed them and wants to do a addominal ultrasound to check liver damage?
I think this is getting way out of hand now, I don't drink at all ever, never smoked, but i do not eat right at all... how can all this happen when i never felt bad except for a cold... I really believe i feel worse now taking all this than before..
So my questions are: can blood pressure meds make your pressure higher, I do know now he has me on potassium tablets, and one of the pressure medicines i am on does make it lower because its a duiretic.. Should I stop taking all of this and let it clear my system and move on to a new doctor and start over... How can i believe all this med changes are not affecting my health to the bad or agrravating things... Please undwerstand .. I don't feel any better physically, if anything not as good.. and by the way.. my blood pressure is 117/77 to 181/81 in the morning before i take any meds... then it goes up..could this happen? Help!
 Dr. Russell M - Mon Nov 29, 2004 10:12 am

User avatar Hi!

Blood pressure medications are meant to lower the blood pressure. The only time when they actually increase blood pressure is when one stops taking them, usually called a rebound increase. Diuretics are mild antihypertensives that do not usually cause this problem if begun alone. I do not think another doctor would approve of stopping all your medications. The range of values on your blood pressure measurement within a day indicates that it is labile hypertension, that which swings out of normal. However, I do think that another doctor would help you understand your condition from a different light and rule out other possibilities. Diet restriction (decreased sodium/salt) and exercise go a long way to help control hypertension. What did your doctor say s/he wanted the liver ultrasound for?

bill
 R. Zein, Pharm D - Wed Jul 27, 2005 12:22 pm

User avatar antihypertensive medications are indicated for lowering blood pressure, however it is very important that you stick to the schedule of taking your blood pressure medicine at the same time of each day.
many times, non compliance, or skipping those medicines will cause rebound hypertension, making your blood pressure to go up. Make sure you never quit your antihypertensive medication suddenly, as it can cause your blood pressure to go up.
your two medications seem to be reasonable, ziac and lisinopril. Note that doctors might be increasing or decreasing your medications to optimize your therapy, and many times the process takes time , or require changing in medicines to get into the blood pressure goal.
as far as for your thyroid medication, the doctors usually prescribe it based on your TSH and T4 leverls (thyroid stimulating and throid hormones). if the T4 is low, the doctor will increase the levothyroxine, and if its high, the doctor will need to decrease the dose.
too much of levothyroxine will make you hyperthyroid, and this is undesirable side effect.

as far as for your liver scan, you have not indicated why the doctor asked you to do so, you may want to check with your doctor regarding that.

at this time, i recommend
- to continue seeing your physican and stick to his recommendation, and avoid seeing multiple and multiple doctors, as this might lead to multiple unwanted drugs, and therefore undesirable side effects.
- to continue taking your thyroid med, as prescribed, and have your throid hormone levels monitored as recommended by your physician.
- try to stick into low sodium diet and well balanced excercise program.
thank you .

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here